[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters to the Editor
January 1999

Olanzapine-Induced Neuroleptic Malignant Syndrome

Arch Gen Psychiatry. 1999;56(1):101-102. doi:

Neuroleptic malignant syndrome (NMS) is a serious and potentially lethal complication that may infrequently occur in patients treated with antipsychotic drugs. The main clinical features include rigidity and other extrapyramidal signs, autonomic disturbances such as hyperthermia, tachycardia, and hypertension, altered level of consciousness, various signs of acute encephalopathy, and elevation of serum creatine kinase enzyme levels.1 Neuroleptic malignant syndrome has been associated with virtually all conventional neuroleptic agents, but is thought to be exceptional with the use of atypical neuroleptics, such as clozapine, that produce less extrapyramidal symptoms and tardive dyskinesia. Olanzapine is a novel, atypical neuroleptic that recently has become available worldwide and has the advantage over clozapine of inducing no agranulocytosis. Recent large studies2 have confirmed its atypical properties, and no NMS has been reported with its use. We describe a patient with a previous episode of NMS caused by conventional neuroleptics, who developed a typical but moderately severe NMS following treatment with olanzapine.

First Page Preview View Large
First page PDF preview
First page PDF preview
×